Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Louisville, KY

January 22, 2018Green County, Marion County, Taylor County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jan 22, 2018, 7:37 PM CST for Green County, Marion County, Taylor County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2018, 7:37 PM CST (01:37 UTC)
Expired
Jan 22, 2018, 8:00 PM CST
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Green County, KY, Marion County, KY, Taylor County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
1.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KLMK 230137
SVRLMK
KYC087-155-217-230200-
/O.NEW.KLMK.SV.W.0001.180123T0137Z-180123T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
837 PM EST MON JAN 22 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Green County in central Kentucky...
  Central Marion County in central Kentucky...
  Northwestern Taylor County in central Kentucky...

* Until 900 PM EST/800 PM CST/

* At 836 PM EST/736 PM CST/, a severe thunderstorm was located 10
  miles northwest of Campbellsville, moving northeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lebanon, Raywick, Saint Joseph, Bloyd, Calvary, White Rose,
  Greenbriar, Saint Mary, Riley and Coakley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 8556 3740 8564 3746 8556 3745 8553
      3748 8550 3747 8549 3747 8547 3749 8547
      3751 8549 3765 8531 3763 8526 3763 8518
      3754 8507
TIME...MOT...LOC 0136Z 231DEG 42KT 3741 8550 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJS
2 follow-up statements
731 
WWUS53 KLMK 230149
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
849 PM EST MON JAN 22 2018

KYC087-217-230159-
/O.CAN.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Green KY-Taylor KY-
849 PM EST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREEN AND
NORTHWESTERN TAYLOR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
      3748 8544 3747 8544 3747 8547 3749 8547
      3751 8549 3765 8531 3763 8526 3763 8518
      3754 8507 3743 8528
TIME...MOT...LOC 0149Z 231DEG 42KT 3751 8535 

$$

KYC155-230200-
/O.CON.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Marion KY-
849 PM EST MON JAN 22 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR CENTRAL MARION COUNTY...

At 849 PM EST, a severe thunderstorm was located near Lebanon, moving
northeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lebanon, Raywick, Calvary, Saint Joseph, Belltown, Greenbriar,
Jessietown, New Market, Saint Mary and Phillipsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

&&

LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
      3748 8544 3747 8544 3747 8547 3749 8547
      3751 8549 3765 8531 3763 8526 3763 8518
      3754 8507 3743 8528
TIME...MOT...LOC 0149Z 231DEG 42KT 3751 8535 

HAIL...1.00IN
WIND...<50MPH
 
$$

RJS
145 
WWUS53 KLMK 230204
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
904 PM EST MON JAN 22 2018

KYC155-230214-
/O.EXP.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Marion KY-
904 PM EST MON JAN 22 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
      3748 8544 3747 8544 3747 8547 3749 8547
      3751 8549 3765 8531 3763 8526 3763 8518
      3754 8507 3743 8528
TIME...MOT...LOC 0204Z 231DEG 42KT 3759 8522 

$$

RJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 6:00 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 22, 6:00 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
700 PM EST Mon Jan 22 2018

.Forecast Update...
Issued at 655 PM EST Mon Jan 22 2018

Line of showers and a few thunderstorms embedded forming a little
farther west than the HRRR anticipated. The NAMNest, which has been
doing a great job in the near term the last several weeks, has
picked up on the location better, and thus have leaned toward this
model in the near term, as well as current observations from radar.
Environment appears supportive for some low-topped supercells, and
have seen a couple form along our western forecast area, near
Lewisport, KY and Tell City, IN. Have seen some good rotation with
these storm, and will continue to monitor trends. Otherwise, seeing
wind gusts of 30-40 mph out there, and we may see a few storms with
stronger gusts the rest of this evening.

&&

.Short Term...(This evening through Tuesday night)
Issued at 301 PM EST Mon Jan 22 2018

...Gusty Showers Expected This Evening...

GOES East imagery shows an impressive and mature cyclone over the
upper Midwest. Today's widespread rainfall associated with the warm
conveyor portion of the cyclone has continued to weaken as it pushes
east, however still expect everyone to get some rain so likely to
categorical pops continue east of I-65 for another couple of hours.
The focus then shifts back to the west as an impressive dry slot
begins to work into western KY. Hi-res models have been pegging
redevelopment of showers (and perhaps an isolated T) somewhere along
or W of I-65 late this afternoon and early this evening. This would
occur as the approaching cold front (still back over the mid
Mississippi River Valley) combines with exit region dynamics to kick
of sct-numerous showers. Given that the low level jet will still be
around 45-50 knots, worried that the steepening lapse rates will
help some stronger gusts get down to the surface with the showers.
At this point, thinking some Special Weather Statement worthy gusts
of 40+ mph are possible. Still not all that confident on exactly if
the showers will redevelop to the magnitude that the HRRR shows, but
if they do am more confident that we will see some pretty healthy
gusts. Think this would be better handled by short fused SPS's than
any Wind Advisory product given the expected convective and short-
lived nature. Still, synoptic winds outside of any showers could
still gust up to 35 mph through the overnight.

Later tonight, low level moisture associated with the comma head of
the mature cyclone moves into our CWA, with deep enough moisture to
squeeze out some measurable light showers and sprinkles, mainly
across our northern CWA. Temps fall off into the upper 30s and low
40s through Tuesday morning, but think thermal profile stays warm
enough for rain. As we move deeper into the day on Tuesday, will
continue to keep low chances for a measurable shower and/or
sprinkles. Also think we could see a few ice pellets mix in given
some positive area (steep low level lapse rates) extending well
above the freezing level.

Low level moisture still looks to linger into Tuesday night where
temp profiles begin to be cold enough to possibly support some
flurries. Lows should drop into the mid and upper 20s.

.Long Term...(Wednesday through Monday)
Issued at 301 PM EST Mon Jan 22 2018

Wednesday - Friday...

A secondary shortwave will slide through on Wednesday. Low level
moisture should remain trapped through this time, so added ascent
from the passing shortwave could be enough to kick off some
continued flurries or sprinkles. Will keep a dry forecast (from a
measurable standpoint) but may have to mention chances for a
sprinkle or flurry through Wednesday night. Highs should struggle
into the low 40s.

Dry NW flow aloft and surface high pressure will then dominate
through Thursday night, keeping us dry with steadily moderating
temperatures. Highs by Thursday will be in the upper 40s to low 50s.
After Wednesday night lows in the mid 20s, Thursday night lows
should trend milder to around freezing.

Progressive upper ridge axis slides through on Friday, and will
bring another dry and warmer day. Look for highs in the mid 50s.

Friday Night - Saturday Night...

Models have trended less amplified and faster with the weekend
system, which will bring shower chances in by Friday night. The bulk
of the rainfall should be on Saturday as deeper moisture pools ahead
of the upper trough axis, along the surface cold front. Given the
faster and less amplified trend, it's going to be harder for any
cold air to catch up to lingering moisture on the back side of the
system. So, think a mostly rain forecast is still the way to go.
After a milder Friday night in the mid 40s, Saturday highs will also
be in the mid 50s, with temps falling off Saturday night behind the
front.

Sunday - Monday...

Dry NW flow and surface high pressure then control for the remainder
of this forecast cycle. Slightly cooler temps take hold with lows
just below freezing and highs in the 40s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 620 PM EST Mon Jan 22 2018

Have some pretty gusty winds out there now, as a potent low pressure
system drags a cold front across the region. Also seeing a few
showers pop up with some isolated thunder. This rain will not last
long, but we could see some gusts to 35 knots either with or without
the rain. A clear slot will come behind these showers before we
should get socked in with lower clouds by daybreak Tuesday. For now
time-height sections indicate these should stay MVFR, but that they
should persist through the rest of the day. Wind gusts will persist
through the period as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...BJS
Long Term...BJS
Aviation...RJS
Hazardous weather outlook, Jan 22, 2:46 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
346 PM EST Mon Jan 22 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Peak wind gusts around 35 mph will be possible this evening and
tonight as scattered showers and a cold front push through the
region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

BJS

In the hours before

Special weather statement, Jan 22, 6:11 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM CST MON JAN 22 2018

KYZ026-027-061-230100-
Grayson-Butler-Ohio-
611 PM CST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...WESTERN
GRAYSON AND SOUTHEASTERN OHIO COUNTIES...

At 611 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Morgantown to 7 miles east of
Dunmor. Movement was northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Morgantown, Casey, Lee, Caneyville, Rochester, Woodbury, Steff,
Mining City, Aberdeen and Leetown.

LAT...LON 3709 8690 3711 8689 3716 8693 3718 8692
      3718 8689 3722 8691 3727 8689 3757 8638
      3756 8637 3759 8635 3732 8642 3732 8647
      3725 8644 3720 8645 3718 8654 3718 8662
      3715 8662 3706 8688 3707 8694
TIME...MOT...LOC 0011Z 223DEG 41KT 3726 8677 3705 8688

EER
Special weather statement, Jan 22, 6:17 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018

INZ084-089-090-KYZ023>025-230045-
Crawford-Perry-Harrison-Hancock-Meade-Breckinridge-
717 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
HARRISON...SOUTHEASTERN CRAWFORD...SOUTHEASTERN PERRY...NORTHWESTERN
MEADE...EAST CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE
COUNTIES...

At 716 PM EST/616 PM CST/, radar indicated strong thunderstorms were
located along a line extending from 9 miles southwest of Carefree
Town to 11 miles east of Whitesville. Movement was northeast at 55
mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Carefree Town, Mount Pleasant, Webster, Cloverport, Leavenworth,
Alton, New Amsterdam, Frymire, Skillman and Gerald.

LAT...LON 3840 8611 3784 8635 3774 8680 3814 8653
TIME...MOT...LOC 0016Z 226DEG 46KT 3814 8648 3773 8667

EER
Special weather statement, Jan 22, 6:17 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018

INZ079-092-KYZ030>032-230100-
Jefferson-Clark-Jefferson-Oldham-Trimble-
717 PM EST MON JAN 22 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...EASTERN
CLARK...CENTRAL OLDHAM...TRIMBLE COUNTIES OF KENTUCKY AND CENTRAL
JEFFERSON COUNTIES OF INDIANA...

At 716 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Madison to Shively.
Movement was northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Shively,
Madison, Lyndon, Douglass Hills, Prospect and Hurstbourne.

LAT...LON 3869 8520 3873 8525 3874 8533 3864 8524
      3812 8566 3807 8591 3814 8591 3828 8582
      3829 8579 3833 8579 3835 8576 3836 8577
      3861 8561 3861 8557 3867 8557 3891 8542
      3892 8520
TIME...MOT...LOC 0016Z 215DEG 41KT 3866 8548 3820 8579

RJS
Special weather statement, Jan 22, 6:47 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 PM EST MON JAN 22 2018

INZ077-078-084-090>092-230130-
Crawford-Washington-Floyd-Clark-Scott-Harrison-
747 PM EST MON JAN 22 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...NORTHWESTERN
CLARK...EAST CENTRAL CRAWFORD...NORTHWESTERN FLOYD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES...

At 746 PM EST, a strong thunderstorm was located near Corydon, moving
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Corydon, Carefree Town, New Providence Town, Galena, Blue River, New
Pekin, Palmyra, Milltown, Borden and Greenville.

LAT...LON 3849 8570 3808 8627 3810 8628 3814 8627
      3816 8630 3817 8632 3826 8637 3867 8589
TIME...MOT...LOC 0046Z 228DEG 38KT 3825 8623

EER
Special weather statement, Jan 22, 6:52 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
752 PM EST Mon Jan 22 2018

INZ078-079-091-092-KYZ027>043-045>049-053>057-061>067-070>078-081-
082-230400-
Scott-Jefferson-Floyd-Clark-Grayson-Hardin-Bullitt-Oldham-Trimble-
Henry-Shelby-Franklin-Harrison-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Scottsburg, Madison, New Albany,
Jeffersonville, Leitchfield, Elizabethtown, Shepherdsville,
Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg,
Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield,
Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon,
Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
752 PM EST Mon Jan 22 2018 /652 PM CST Mon Jan 22 2018/

...SCATTERED SHOWERS BRINGING GUSTY WINDS AND SMALL HAIL...

Multiple showers have developed along the I-65 corridor this hour.
A few rumbles of thunder are possible with these showers, but the
main threats will be gusts of wind around 40 mph, with a few sites
seeing higher gusts, as well as small hail, likely a half inch or
smaller.

Development will continue eastward over the next hour or two,
into the Lexington and Lake Cumberland areas. If you have outdoor
plans, be prepared for a quick change in conditions, and take
shelter as these showers move through the region.

RJS
Local storm report, Jan 22, 7:34 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EST MON JAN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 SSE LEITCHFIELD       37.45N 86.28W
01/22/2018  E0.88 INCH       GRAYSON            KY   BROADCAST MEDIA

            VIEWER REPORT OF NEAR QUARTER-SIZED
            HAIL...WITH PICTURE ON TWITTER.

&&

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:11 PM CSTSpecial Weather StatementLMKButler49 min
Jan 22, 8:16 PM CSTSevere Thunderstorm WarningLMKGarrard, Lincoln, Madison29 min
Jan 22, 8:56 PM CSTSevere Thunderstorm WarningLMKClark, Madison19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.